Coverage from the 59th Annual Meeting and Exposition of the American Society of Hematology, December 9-12, 2017.
Tyrosine kinase inhibitors (TKIs) have come a long way in the treatment of chronic myelogenous leukemia (CML), so much so that survival in this patient population can be compared with the healthy population. However, recent findings on adverse events (AEs) associated with these agents have raised concerns about the long-term impact of TKIs on a patient’s quality of life.
At the 59th Annual Meeting & Exposition of the American Society of Hematology in Atlanta, Georgia, physicians shared current knowledge on cardiovascular toxicities of TKIs as well as the potential for treatment-free remission with these agents.
François-Xavier Mahon, MD, PhD, of Bordeaux Segalen University, Bordeaux, France; reviewed and summarized some of the recent studies related to TKI cessation in patients with deep molecular response, which have raised the idea of treatment-free remission (TFR).
During his talk, “Treatment-Free Remission in CML: Who, How, and Why?,” Mahon said that the emerging goal of leukemia management is treatment cessation. “Studies have shown that this is feasible,” he added.
A recent study in Cancer Science, for example, evaluated the conditions important for dasatinib cessation in patients with CML who maintained a deep molecular response for at least 2 years.1 The study documented a 12-month treatment-free survival in about 63% of patients and tracked their molecular response as being a much smaller increase in natural
A much earlier study by Mahon and some of his colleagues, published in 2001, showed that certain CML cell lines that had developed resistance to specific agents reacquired their sensitivity to the agent when left untreated for a specified period of time.2 A large collaborative study, authored by researchers from various institutions in France, found that the loss of a major molecular response (MMR)—in this case with imatinib mesylate in patients with CML—was a criterion indicating the safety of restarting therapy in patients who had a complete molecular response.3
“The question is, Why should we stop treatment?” Mahon asked.
He then listed a number of reasons that support stopping unnecessary treatment with TKIs:
• Off-target effects
• Severe AEs, including pulmonary arterial
hypertension (PAH) and pleural effusion
• Cardiovascular toxicity
• Contraindication in pregnant women
• Effects on fertility
• Growth alteration in children “In addition to the patient’s quality of life, there’s increasing concern about the pharmacoeconomics of the lifelong use of TKIs,” Mahon added.
Several trials were designed to test this hypothesis:
• The STIM1 study evaluated the safe discontinuation of imatinib in patients with CML who have had undetectable minimal residual disease. Median molecular follow-up was 77 months after treatment discontinuation. The trial authors concluded that imatinib can be safely discontinued in patients with a sustained deep molecular response with no late molecular recurrence.4
• The ENESTfreedom study demonstrated proof-of-principle with frontline nilotinib in patients with Philadelphia chromosome—positive CML. At 96 weeks from the start of TFR phase, 67 of 126 patients were in a treatment-free regimen.5
• The EURO-SKI study is a global trial designed to assess the duration of MMR after halting TKI treatment. Of the 755 participants on this trial, Mahon said that the probability of being offtreatment is 50% in the context of MMR. Mahon had several recommendations for stopping TKI treatment in good-responder patients who are outside of a clinical trial:
• Key prerequisites
Creating a national or international registry
Patient should not have a history of resistance to treatment
Strict molecular monitoring; need for a certified laboratory to express the results
Chronic-phase CML who have been treated with TKIs for at least 5 years
• Molecular monitoring: monthly for the first 12 months, every 2 months in the second year, and every 3 months thereafter
He added, however, that instead of completely halting treatment, dose reduction is also an option in these patients.
Javid Moslehi, MD, of Vanderbilt School of Medicine, Nashville, Tennessee, reviewed what is currently known about the cardiovascular toxicities of TKIs and discussed potential mechanisms underlying cardiovascular AEs.
“I am a cardio-oncologist by training,” Moslehi said, “and most of my clinic involves managing toxicities from cancer treatment.” He indicated that both older and newer anticancer therapies seem to have this cardiovascular effect, such that patients present with a wide range of myocardial toxicities.
“Interestingly, classic cardiovascular risk factors have been shown to be risk factors for cancer as well,” he noted.
Moslehi shared with the audience a detailed slide that listed some of the commonly used anticancer agents, many of which were TKIs, and their associated cardiovascular effects:
• Anthracyclines and radiation: heart failure and coronary artery disease
• Human epidermal growth factor 2—targeted therapies: cardiomyopathy
• Immunotherapies: myocarditis
• CML TKIs: PAH, atherosclerosis
• Bruton’s tyrosine kinase inhibitors: arrhythmia, atrial fibrillation
He then compared the TKI nilotinib with imatinib; in addition to vascular and cardiovascular events associated with nilotinib, imatinib also causes hyperglycemia, which is also a known risk factor for cardiovascular events.
Moslehi pointed out the lack of clarity, at least among oncologists, on the cardiovascular impact of TKIs. “We also need to get better at patient risk stratification. A personalized approach is needed for toxicity assessment,” he said, providing the audience with some clinical perspectives:
• The National Comprehensive Cancer Network Guidelines do not provide much insight.
• We need to think of baseline cardiovascular risk factors in patients being treated with agents that have cardiovascular effects. These patients also need regular follow-up after treatment initiation.
• Additionally, patients need to follow the ABCDE steps for heart and vascular wellness (aspirin, blood pressure, cholesterol/avoiding cigarettes, diet/diabetes screening, exercise).
“Education is vital,” Moslehi said. “We need to educate both patients and providers [about these cardiovascular risks].”References
1. Kumagai T, Nakaseko C, Nishiwaki K, et al; Kanto CML and Shimousa Hematology Study Groups. Dasatinib cessation after deep molecular response exceeding 2 years and natural killer cell transition during dasatinib consolidation [published online October 23, 2017]. Cancer Sci. 2017. doi: 10.1111/cas.13430.
2. Tipping AJ, Mahon FX, Lagarde V, Goldman JM, Melo JV. Restoration of sensitivity to STI571 in STI571-resistant chronic myeloid leukemia cells. Blood. 2001;98(13):3864-3867.
3. Rousselot P, Charbonnier A, Cony-Makhoul P, et al. Loss of major molecular response as a trigger for restarting tyrosine kinase inhibitor therapy in patients with chronic-phase chronic myelogenous leukemia who have stopped imatinib after durable undetectable disease. J Clin Oncol. 2014;32(5):424-430. doi: 10.1200/JCO.2012.48.5797.
4. Etienne G, Guilhot J, Rea D, et al. Long-term follow-up of the French Stop Imatinib (STIM1) study in patients with chronic myeloid leukemia. J Clin Oncol. 2017;35(3):298-305. doi: 10.1200/JCO.2016.68.2914.
5. Hochhaus A, Masszi T, Giles FJ, et al. Treatment-free remission following frontline nilotinib in patients with chronic myeloid leukemia in chronic phase: results from the ENESTfreedom study. Leukemia. 2017;31(7):1525-1531. doi: 10.1038/leu.2017.63.